AssessmentsClostridium difficile (Pseudomembranous colitis)
Clostridium difficile (Pseudomembranous colitis)
USMLE® Step 1 style questions USMLE
USMLE® Step 2 style questions USMLE
A 7-year-old boy is brought in to the emergency department by his mother because of watery diarrhea for the past 2 days. The patient was recently discharged from the hospital after being treated for a complicated case of pneumococcal pneumonia with broad spectrum intravenous antibiotics. What is the most likely etiology of the patient's condition?
Clostridium difficile is difficult to treat, hence the name.
Clostridia, as a family, are obligate anaerobes, meaning they don’t require oxygen to thrive, in fact, they’re better off without it.
When conditions improve, the spores can sprout into fully fledged Clostridia.
In the lab, when doing a gram stain, Clostridium difficile is gram positive, or purple and look like big cylinders or rods.
Now, Clostridium difficile can sometimes establish residence in our colon typically after a person has accidentally ingested the bacteria that originally were living in another person’s colon.
This is called the fecal-oral route, and it usually results from eating with unwashed hands.
In fact, around 5% of the population are asymptomatic carriers of Clostridium difficile, but the vast majority of these individuals don’t seem to have an issue with it!
That’s because there are a number of bacterial species living in the intestines that make up the microbiome.
These various bacterial species called the normal flora, coexist in an environment where they live together and compete for resources.
A healthy normal flora, therefore doesn’t allow Clostridium difficile to dominate the intestines.
However, if the diversity of that normal flora is disturbed - by antibiotics - for instance, then organisms that are resistant to antibiotics like Clostridium difficile can thrive while other bacteria might die out.
That can allow for overgrowth of Clostridium difficile.
Another way to disturb the equilibrium of the gut biome is use of chemotherapy or prolonged use of elemental diet, which is gastric tube feeding of elemental liquid nutrients, often seen in intensive care units.
In these situations, once again, the normal flora gets disturbed and it tilts the equilibrium towards Clostridium difficile.
Combinations of high antibiotic usage and parenteral feeding make Clostridium difficile a common problem in intensive care units and nursing homes.
Now in infants, it turns out that many have Clostridium difficile without having disease - so it’s unclear if colonized infants need to be treated for Clostridium difficile at all.
Now, Clostridium difficile’s main pathogenic mechanism is the production of various toxins, which it uses to help establish itself within the intestines, primarily within the colon.
This causes the intestinal cells to undergo apoptosis or programmed cell death.
If enough of intestinal cells die, the tight junctions between neighboring cells fall apart.
TcdB enters cells, including neutrophils, and causes cellular apoptosis.
The combined effect of the two toxins leads to pseudomembranous colitis.
On colonoscopy, the result of the inflammatory response is the formation of elevated, yellowish-white plaques called pseudomembranes, which are filled with pus.